Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Blacksburg, VA

June 27, 2018Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2018, 5:24 PM EDT for Bedford County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2018, 5:24 PM EDT (21:24 UTC)
Expired
Jun 27, 2018, 6:30 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WUUS51 KRNK 272124
SVRRNK
VAC019-272230-
/O.NEW.KRNK.SV.W.0089.180627T2124Z-180627T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
524 PM EDT WED JUN 27 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Bedford County in south central Virginia...

* Until 630 PM EDT

* At 524 PM EDT, a severe thunderstorm was located over Montvale,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bedford...
  Montvale...
  Big Island...
  Goode...
  and Peaks Of Otter Summit.

This includes The following Location The National D-Day Memorial.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3756 7938 3729 7932 3733 7982 3735 7979
      3738 7977 3740 7981 3742 7976 3746 7971
      3748 7965 3745 7963 3745 7959 3748 7958
      3750 7956 3749 7954 3752 7951
TIME...MOT...LOC 2124Z 260DEG 12KT 3739 7971 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
2 follow-up statements
592 
WWUS51 KRNK 272201
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
601 PM EDT WED JUN 27 2018

VAC019-272230-
/O.CON.KRNK.SV.W.0089.000000T0000Z-180627T2230Z/
Bedford VA-
601 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR
CENTRAL BEDFORD COUNTY...

At 600 PM EDT, a severe thunderstorm was located over Peaks Of Otter
Summit, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bedford...
Montvale...
Thaxton...
and Goode.

This includes The following Location The National D-Day Memorial.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3745 7938 3729 7933 3733 7982 3735 7979
      3738 7977 3740 7981 3741 7975
TIME...MOT...LOC 2200Z 260DEG 12KT 3741 7958 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
040 
WWUS51 KRNK 272228
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT WED JUN 27 2018

VAC019-272234-
/O.EXP.KRNK.SV.W.0089.000000T0000Z-180627T2230Z/
Bedford VA-
628 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL BEDFORD COUNTY WILL EXPIRE AT 630 PM EDT...
                
A strong thunderstorm capable of producing severe weather has moved 
southeast of Montvale and towards the Thaxton area. This severe 
thunderstorm warning will expire but another one is now in effect 
until 730 PM.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3745 7938 3729 7933 3733 7982 3735 7979
      3738 7977 3740 7981 3741 7975
TIME...MOT...LOC 2224Z 260DEG 12KT 3742 7948 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 27, 3:00 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Wed Jun 27 2018

.SYNOPSIS...
A warm front will move north through the Mid Atlantic region
this afternoon into tonight. Low pressure moves across the Great
Lakes and pushes a cold front across the Mid Atlantic states on
Thursday. High pressure will follow for Friday through Tuesday
with above normal temperatures.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT Wednesday...

The warm front will continue lifting north as the cold front
approaches tonight. The cold front will move east across the region
Thursday.  High pressure off the East coast this afternoon will move
further out into the Atlantic ocean tonight. The morning cool wedge
has lifted and winds have shifted south to southwest this afternoon.
Rich cloud cover has slowed the temperature climb this afternoon.
However with more heating, scattered showers and thunderstorms will
develop and spread east across our region this afternoon into this
evening.

There is enough shear and potential low level enhancement
along the warm front this afternoon into this evening to increase
severe thunderstorm potential. The Day One SPC Convective outlook
has the entire forecast area in a marginal risk. There is a slight
risk of severe thunderstorms to our northeast in Pennsylvania and
Maryland and to our southwest in Tennessee and North Carolina. The
primary threat will be for damaging winds.

Hires model having a hard time placing convection this afternoon. It
seems like the Namnst was doing best at this time. but this could
change next few hours after destabilization of the atmosphere.
The HRRR and Highresw-arw increase convection and coverage around
20z this afternoon. We will need to watch thunderstorms that
form closer to the front and upper shortwave trough for later
into this evening. With the loss of solar heating, much of the
convection will diminish this evening. Allowed for some
scattered showers in the west overnight. Low temperatures
tonight will range from around 60 in the mountains to near 70
degrees in the piedmont.

On Thursday, a large subtropical upper ridge will build over the
East with a trough digging into the west. Isolated to widely
scattered convection is possible in the west across the higher
terrain. High temperatures Thursday will warm into the mid 70s in
the mountains to around 90- degrees in the piedmont.

Confidence for above average for sequence of weather changes but
average to below average on the timing.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 215 PM EDT Wednesday...

Thursday night will be a period of transition from the region being
on the back side of a departing upper trough, and an upper ridge
starting to move into the region from the west. A the surface, highs
pressure also will be nosing into the area. The surface high will
settle over the area by Friday night, all while the upper ridge
continues to strengthen and shift east to over the Ohio and
Tennessee Valleys. On Saturday, the upper ridge is forecast to be
overhead.

The result of this transition will be a drier and warmer forecast
through this portion of the forecast. The only precipitation during
this time frame is forecast to be some isolated showers over the
Northern Mountains of North Carolina on Friday afternoon while there
still is some residual low level moisture, low level flow is
upslope/southeast into this region, and the capping inversion of the
approaching upper ridge is not yet at its strongest.

By Saturday, temperatures are forecast to average five to ten
degrees above normal. Heat Index values across parts of the Piedmont
will be in the low 100s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 1230 PM EDT Wednesday...

Saturday night into Sunday, the axis of the strong upper ridge that
spent the day Saturday over the region, will start to shift eastward
in response to an approaching shortwave trough across the Upper
Mississippi Valley. The result will be a gradual weakening of the
subsidence inversion, and the start of low level southerly flow into
at least the western sections of the area. This transition will
allow for slightly better chances of diurnal convection across the
mountains Sunday afternoon.

This trend continues Sunday night into Monday. The center of the
upper ridge will be farther east, the approaching shortwave and its
dynamics will be closer, and an even better moist southerly flow
will establish itself across the area, not only western sections.
However, the western parts of the CWA are still expected to have the
best coverage.

Monday night through Wednesday, we expect the shortwave trough to
cross into New England while its associated weak cold front moves
into our region and then stalls. Synoptic steering flow is expected
to become extremely weak across the mid-Atlantic and southeast U.S.
with the Jet Stream becoming zonal near the U.S./Canadian border.
This scenario will keep our region within an area of good low level
moisture with a weak boundary wobbling across the region, its
location influenced greatest by daily outflow boundaries from
organized convection. Better than scattered coverage is expected
both Tuesday and Wednesday afternoon with limited coverage during
other times of the day.

Temperatures during this portion of the forecast will start the
period around five to ten degrees above normal. By Wednesday,
temperatures will average only a few degrees above normal. Heat
index values in the low 100s are still forecast both Sunday and
Monday afternoons.

Forecast confidence during this portion of the forecast is moderate
to high Saturday night through Monday and moderate on Tuesday and
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

The remains of the cool wedge are gone as the surface flow is
south to southwest under MVFR/VFR conditions this afternoon.
Temperatures were slow to climb this morning because of the
cloud cover. However, Increasing sunshine and warming
temperatures will support the development of scattered to
numerous thunderstorms with localized MVFR to IFR in associated
heavy rain. The best timing for convection will be from 19z to
00z/8pm this evening. KBLF is the airport with the best
opportunity for a thunderstorm. However, it could happen at any
site.

Average to below average confidence on the timing of
thunderstorms this afternoon and evening.

The storms will dissipate this evening. Some IFR to MVFR
ceilings will redevelop over the mountains late tonight,
especially in the favored upslope areas. Scattered to isolated
MVFR showers are possible in the west Thursday.

Medium confidence in ceilings,visibilities and winds during the
period.

.Extended Aviation Discussion...

High pressure will persist over the area for the rest of the
week. Mainly VFR weather is expected each day, but with some
localized early morning patchy MVFR valley fog, and perhaps MVFR
conditions in/near isolated thunderstorms that may fire across
the mountains during the afternoon hours each day from Thursday
into the weekend.

&&

.EQUIPMENT...
As of 810 PM EDT Tuesday...

The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz remains
off the air, and will likely remain so through the weekend and
into early next week. Parts are on order to repair the
transmitter, but there is no known time of restoration. We
apologize for any inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/KK
EQUIPMENT...WERT
Hazardous weather outlook, Jun 27, 4:40 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
440 PM EDT Wed Jun 27 2018

NCZ001-002-VAZ007-009>020-WVZ042>044-507-508-282045-
Ashe-Alleghany NC-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
440 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ022>024-032>035-043>047-058-059-282045-
Surry-Stokes-Rockingham-Caswell-Yadkin-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
440 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into the evening. A few storms
could become strong to severe with the main hazard being damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat Index values each afternoon from Friday through early next could
reach 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ018-019-282045-
Watauga-Wilkes-
440 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Tonight.

A few storms through this evening could become strong to severe with
the main hazard being damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:26 PM EDTSevere Thunderstorm WarningRNKBedford64 min
Jun 27, 7:19 PM EDTSpecial Weather StatementRNKCampbell26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.